It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-21-2004, 10:30 PM   #1
Senior Member
(female)
 
Join Date: Dec 2004
Posts: 156
malibubarbie999 HB User
Question Is This Normal? Please Help!

Hey everyone, thanks for reading this. I'm grateful for any feedback I can get. I am 21/F with ADHD and General Anxiety Disorder. I began taking Adderall XR (amphetamine) 3 months ago for the ADHD. It is the only med I am currently taking. I have always been in good health, but since starting Adderall XR (I am now at a dose of 20MG twice daily), I've experienced a strange side effect. I am small frame (5'6" 110 lbs) with a normal blood pressure of 120/70. At my 1 month check-up after starting the Adderall my blood pressure had dropped to 110/64. Then yesterday, 2nd follow-up, it was 88/64 - very low for me! My pulse rate remains the same as always (in the 90s, as I am a very anxious person). My doctor says this is nothing to worry about and says 88/64 is still considered normal. Regardless of his reassurance, I am scared something is wrong. Aren't stimulants supposed to RAISE blood pressure? Has anyone ever heard of this type of effect? Please help, I am losing sleep over this and scared I'm gonna die or something!

 
Old 12-22-2004, 06:45 AM   #2
Inactive
 
Join Date: Jan 2004
Posts: 1,003
Random2 HB User
Re: Is This Normal? Please Help!

Relax. My 23 year old G/F is your size (5'9 113) & her blood pressure can be 143/74 on stressful days or 110/65 on regular days & her pulse is always in the 90's or so. I don't think that you have anything to worry about at all.

 
Sponsors Lightbulb
   
Old 12-22-2004, 08:20 AM   #3
Senior Member
(female)
 
Join Date: Dec 2004
Posts: 156
malibubarbie999 HB User
Re: Is This Normal? Please Help!

Thank you so much for the input! You've helped calm my nerves for sure

 
Old 12-22-2004, 08:28 AM   #4
Inactive
 
Join Date: Jan 2004
Posts: 1,003
Random2 HB User
Re: Is This Normal? Please Help!

Having blood pressure that is low isn't a horrible thing at all. If you have a high pulse rate, you might just be a little anxious. It's not like it is in the 140's or something. Enjoy life & have a drink....

 
Old 12-22-2004, 08:34 AM   #5
Senior Member
(female)
 
Join Date: Dec 2004
Posts: 156
malibubarbie999 HB User
Talking Re: Is This Normal? Please Help!

Thanks so much, I feel much better now I am always so anxious, I drive myself crazy sometimes. Thank you for putting things in perspective! Have a great day!

 
Old 12-22-2004, 08:50 AM   #6
Inactive
 
Join Date: Jan 2004
Posts: 1,003
Random2 HB User
Re: Is This Normal? Please Help!

malibubarbie,

I take 2 MGS of Xanax a day, because I am an anxious person as well. It works wonders & lowers my B/P more than the actual meds. that I am on. You should talk to your doc. about an anxiety med. I wouldn't recommend Xanax, because it is addictive, but it works for me. Anxiety is the worst. I try to concentrate on the positives & anything that gets my mind off of what I worry about....

 
Old 12-22-2004, 03:50 PM   #7
Senior Member
(female)
 
Join Date: Dec 2004
Posts: 156
malibubarbie999 HB User
Re: Is This Normal? Please Help!

Thanks for the tip! Do you happen to know if I could safely take Adderall with an anxiety med? I have taken two different anxiety meds in the past; Effexor and Paxil. Neither worked at all. Adderall has worked wonders by helping control my racing thoughts, allowing me to concentrate on one thing at a time, and helping me be more productive in general. However... since Adderal is a strong stimulant... it sometimes makes my anxiety worse. So, you are taking Xanax daily? I have tried Xanax (my aunt has a script) & it seemed to do a great job calming me down at the onset of a panic attack. I don't think I'd be cool with taking something like that on a daily regimine, though, since it tends to make me sleepy. If I were to get on an anxiety med, would I have to give up my Adderall? And would you recommend any other particular anxiety meds (besides Paxil & Effexor, of course)?

 
Old 12-22-2004, 06:23 PM   #8
Inactive
 
Join Date: Aug 2004
Posts: 434
Jack51 HB User
Re: Is This Normal? Please Help!

Yeah Buddy ,amphetamines should increase your heart rate for sure, and tend to increase your BP also. That's why I can't take it

You are reacting in a totally abnormal way to this medicine, if this medicine is all that is in play. I know that amphetamines tend to have the opposite effect on ADHD folks, in that they calm them down instead of making them hyper. Surely your physiology is not so different, that your BP and heart rate would respond in reverse, also.

I would require an explanation from the prescribing physician, as to why this was happening. What if your BP continues to drop? Sounds like a very strange doctor, with poor communication skills, or a complete lack of knowledge of this medicine, and your body's response to it.

I would get some answers pronto, and watch my BP.

Jack

 
Old 12-22-2004, 07:52 PM   #9
Senior Member
(female)
 
Join Date: Dec 2004
Posts: 156
malibubarbie999 HB User
Re: Is This Normal? Please Help!

Hey Jack--

Well I actually saw another doctor today who has been treating me for a number of years. I spoke with him about my concern and he also told me not to get worked up over this. Prior to being on my meds, I was a HIGHLY anxious person (especially at the doctors office) and my pulse & BP would literally skyrocket at the sight of a "white coat." Since being on the Adderall, I have felt much calmer in all aspects and no longer get the jitters when seeing a doc.

Low BP runs in my family and so I can't see why I'd be any different from anyone else. The way the doctor rationalized things, blood pressure tends to drop when we are feeling calm/at ease. And so he told me that as long as I wasn't feeling light headed/dizzy/weak I was fine. He basically quoted what the prescribing doc said. They also said that my pulse is normal (same as it always has been). You would think stimulants should raise BP, but apparently, if Adderall does raise someone's BP even a little above normal, they are taken off the drug since high BP is seen as a much greater danger than low BP. Apparently, at the recommended dosage Adderall does not raise BP in most people since it is too small of an amount to make that kind of difference. It is listed as a "rare" side effect by the manufacturer.

Rather, the doctor suspects that this might be due to a drastic drop in weight over the past couple months (the meds take away your appetite). I went from 127 down to 108, which could also be the culprit.

So who knows. I have everyone telling me I'm fine, but of course I am still kinda worried. I worry about everything! I see my prescribing doc next month so we will see. If my BP is that low again I will not take the meds anymore. Wish me luck!

 
Old 12-22-2004, 09:46 PM   #10
Inactive
 
Join Date: Aug 2004
Posts: 434
Jack51 HB User
Re: Is This Normal? Please Help!

The following information about ADDREALL XR came from a very good pharm info website. I cannot post the name of the website, because it is against the posting rules here:

PRECAUTIONS

Hypertension and other Cardiovascular Conditions: Caution is to be exercised in prescribing amphetamines for patients with even mild hypertension (see CONTRAINDICATIONS). Blood pressure and pulse should be monitored at appropriate intervals in patients taking ADDREALL XR, especially patients with hypertension.


The title of you thread was "Is this normal? Please help!". I responded to your post explaining that it was not normal. You replied to my post explaining why it was normal, and adding information like your "drastic weight loss", which is most likely the reason for your lower BP.

For the life of me, I cannot figure some people out....Sorry to waste your time and mine

 
Old 12-23-2004, 06:31 AM   #11
Inactive
 
Join Date: Jan 2004
Posts: 1,003
Random2 HB User
Re: Is This Normal? Please Help!

Paxil made me feel like I had the stomach flu for 5 days. It was the worst. I take Xanax & it helps me. I wouldn't recommend it, but it beats the SSRI's that I have been for anxiety that did nothing for me, except make me feel like junk.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Do I really have Big Toe arthritis even though my X-ray is normal? Please any input? Axemytoe Foot & Ankle Problems 54 09-03-2010 08:07 AM
please help with some advice hollie1984 Skin Problems 4 04-23-2010 03:20 PM
Normal Lab Work comes back with 125 Liver Enzyme manchak99 Liver & Pancreas Disorders 3 04-23-2010 02:53 PM
bruising ater injection is it normal???? dinnon Hepatitis 3 04-19-2010 06:55 AM
Please Help me: Thyroid - and excessive sweating - are my TSH Level readings normal? ammers79 Thyroid Disorders 5 09-23-2008 07:07 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol







All times are GMT -7. The time now is 09:47 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!